Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Austin/San Antonio, TX

May 12, 2020DeWitt County, Karnes County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 12, 2020, 7:59 PM CDT for DeWitt County, Karnes County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2020, 7:59 PM CDT (00:59 UTC)
Expired
May 12, 2020, 11:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties DeWitt County, TX, Karnes County, TX

The radar

The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:26 PM CDTFLASH FLOOD1 E Yorktown, TXDEWITT COUNTY EMC REPORTS ROAD CLOSURES IN YORKTOWN DUE TO WATER OVER ROADWAYS.
May 12, 8:26 PM CDTFLASH FLOODCuero, TXDEWITT COUNTY EMC REPORTS WATER OVER ROADWAYS AND ROAD CLOSURES IN CUERO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

755 
WGUS54 KEWX 130059
FFWEWX
TXC123-255-130400-
/O.NEW.KEWX.FF.W.0005.200513T0059Z-200513T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
759 PM CDT Tue May 12 2020

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  DeWitt County in south central Texas...
  Karnes County in south central Texas...

* Until 1100 PM CDT.

* At 759 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Cuero, Yoakum, Kenedy, Karnes City, Yorktown, Runge, Falls City, 
  Nordheim, Westhoff, Gillett, Cestohowa, Hochheim, Thomaston, 
  Cotton Patch, New Davy, Gruenau, Ecleto, Helena, Meyersville and 
  Choate.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2888 9819 2922 9772 2911 9761 2938 9724
      2910 9698 2886 9731 2888 9731 2893 9742
      2867 9778 2872 9792 2869 9801

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 12, 7:30 PM CDT, 29 minutes earlier.

Area forecast discussion, May 12, 7:30 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
730 PM CDT Tue May 12 2020

.AVIATION...
/00Z TAFS/
The tail of a line of showers and storms moving along the I-35 may
affect KSAT and KSSF for the 00Z hour before the activity moves to
the southeast. Otherwise, there are some light showers affecting the
KAUS and KATT as of this writing and that may be the case for
another hour or so. Cigs will become MVFR by midnight tonight and
quickly moving down a category to IFR for the I-35 sites. For KDRT,
MVFR are expected overnight through noon time Wednesday. MVFR
cigs/vsbys are anticipated for the I-35 sites late Wednesday morning
before becoming VFR for the afternoon hours. Winds should be from the
southeast for the forecast period and averaging 8 to 12 knots.

&&

.PREV DISCUSSION... /ISSUED 523 PM CDT Tue May 12 2020/

UPDATE...
The Tornado Watch #178 was allowed to expire at 5:00 PM. For the next
couple of hours, the main weather concern is heavy rain as clusters
of thunderstorms move over the southeast counties, along the I-35
corridor from New Braunfels to Kyle and parts of the escarpment.
The one hour estimated rainfall amounts range from one quarter to
1.68 inches over northern Lavaca county. This activity should
continue to move to the east southeast within the next several hours.

PREV DISCUSSION... /ISSUED 218 PM CDT Tue May 12 2020/

SHORT TERM (Tonight through Wednesday Night)...
MCV that formed from overnight and early morning convection is still
well pronounced and center of the circulation can be seen on visible
satellite spinning just northwest of Llano County, slowly tracking
east. This feature is continuing to fire convection over most of our
eastern counties, especially along and east of the I-35 corridor. A
corridor of strong low level shear has been in place along I-35 and
areas just east throughout the morning and early afternoon. This has
produced numerous brief circulations and supercellular structures as
well as two confirmed tornadoes so far. While there still is a
severe threat in place for hail, wind, and tornadoes; the main threat
is quickly transitioning to flash flooding. Some locations in
central Comal County have picked up 4 to 7 inches of rainfall with a
larger swatch of 2 to 3 inches for Hays, Travis, Caldwell, and
Bastrop Counties with additional heavy rainfall expected over the
next few hours. Seeing some additional development of the eastern
Hill Country right now with daytime destabilization and it's
proximity to the MCV but most of the activity still is along and east
of I-35.

Storms will begin to push eastward late this afternoon as focused
forcing makes it's way across the state. Low to mid level clouds
will make a return tonight under persistent southerly flow at the
surface. If winds can relax enough, we may see some fog development
over the interior Hill Country and surrounding areas given the
surplus of moisture at the surface from today's rainfall.

Wednesday, temps look to climb into the mid to upper 80s for most of
the region and low 90s along the Rio Grande. Attention will then
turn to the Tans Pecos and our far western counties, where strong to
severe storms are expected to develop along the dryline late
afternoon due to another shortwave and track eastward towards our
area. Large hail and damaging winds will be the main threats with
this activity and should be on the downward trend after daytime
heating shuts off shortly after sunset. There is a small chance that
an isolated severe storm or two could make it all the way to the I-
35 corridor, SPC does keep this area in a marginal risk but better
chances for severe weather will remain out west along the Rio Grande
and western Hill Country.

LONG TERM (Thursday through Tuesday)...
An upper level shortwave trough will move across East Texas and there
will be a chance for showers and thunderstorms over the eastern half
of our CWA during the day Thursday. Friday an upper level trough will
move into West Texas and then continue across Texas over the weekend.
This will bring an extended period of showers and thunderstorms.
Initially thunderstorms will develop along the dryline over West
Texas and then move to the east into our CWA. Rainfall will become
more widespread Friday night and Saturday. In the low levels of the
atmosphere the winds will be from the southeast bringing deep
moisture over the area. PW values will increase to 1.5 to 2.0 inches.
This will make for the possibility of locally heavy rain and flash
flooding. It is still too early to pinpoint where and when heavy rain
will be, but models have been consistent with this activity over the
last few runs. The upper trough will close off and stall along the
Texas coast. This will keep low rain chances in the forecast for the
first part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  83  70  88  71 /  40  20  20  30  10
Austin Bergstrom Intl Airport  68  83  70  88  71 /  40  20  20  30  10
New Braunfels Muni Airport     69  83  70  88  71 /  30  20  20  20  -
Burnet Muni Airport            67  83  67  85  69 /  20  10  20  10  -
Del Rio Intl Airport           71  92  72  93  73 /  10  10  20  -   -
Georgetown Muni Airport        67  83  70  87  71 /  30  10  20  20  -
Hondo Muni Airport             70  88  70  91  71 /  20  20  20  10  -
San Marcos Muni Airport        69  83  69  88  70 /  40  20  20  20  -
La Grange - Fayette Regional   69  83  71  88  71 /  40  20  20  30  10
San Antonio Intl Airport       70  86  70  88  72 /  30  20  20  20  -
Stinson Muni Airport           70  88  71  89  73 /  30  20  10  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...BMW
Hazardous weather outlook, May 12, 5:07 AM CDT, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
507 AM CDT Tue May 12 2020

TXZ171>173-183>194-202>209-217>225-228-131100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
507 AM CDT Tue May 12 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Through this afternoon, there is a potential for strong to severe
storms with locally heavy rainfall over the eastern half of South
Central Texas.

The potential for severe storms will be mainly for hail and
strong gusty winds, and the stronger storms are expected during
the afternoon hours and mainly east of a line from Lake Buchanan
to Hondo to Pearsall. Areas east of a Lake Buchanan to Pearsall
line may also see broad areas of 1 to 2 inch rainfall totals,
with isolated totals up to 4 inches possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening into the overnight a few strong to severe
storms will be possible across Val Verde, Edwards, and Kinney
Counties. The main threats will be hail and damaging thunderstorm
winds.

Friday night through Saturday, pockets of heavy rainfall will
be possible and potentially lead to flooding. Further details on
timing, locations, and rainfall amounts will become available
later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 12, 6:19 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
619 PM CDT Tue May 12 2020

TXZ221>224-130015-
Karnes TX-De Witt TX-Gonzales TX-Wilson TX-
619 PM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...NORTHEASTERN KARNES...
SOUTHWESTERN GONZALES AND CENTRAL WILSON COUNTIES UNTIL 715 PM CDT...

At 618 PM CDT, Doppler radar was tracking several strong
thunderstorms across portions of Wilson, Karnes, and DeWitt
Counties, moving east at 25 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Cuero, Floresville, Yoakum, Poth, Yorktown, Stockdale, Kosciusko,
Nixon, Smiley, Pandora, Gillett, Cestohowa, Westhoff, Edgar, Cotton
Patch, Gruenau, New Davy, Paweleville, Sample and Ecleto.

LAT...LON 2896 9777 2912 9831 2927 9823 2926 9786
      2928 9714 2903 9708
TIME...MOT...LOC 2318Z 267DEG 21KT 2908 9780

BMW
Special weather statement, May 12, 6:26 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
626 PM CDT Tue May 12 2020

TXZ208-209-223-225-130030-
Caldwell TX-Lavaca TX-Fayette TX-Gonzales TX-
626 PM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...NORTHERN
GONZALES...SOUTHWESTERN FAYETTE AND NORTHWESTERN LAVACA COUNTIES
UNTIL 730 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palmeto State Park, or 7 miles southeast of Luling, moving east at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Gonzales, Luling, Shiner, Flatonia, Moulton, Waelder, Palmeto State
Park, Henkhaus, Oak Forest, Newtonville, Elm Grove, Belmont, Nickle,
Cost, McNeil, Dilworth, Floy, Little New York, Thompsonville and
Ottine.

LAT...LON 2943 9771 2957 9770 2965 9763 2966 9765
      2967 9765 2967 9768 2971 9768 2980 9709
      2945 9709
TIME...MOT...LOC 2325Z 261DEG 23KT 2959 9759

BMW
Special weather statement, May 12, 6:42 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
642 PM CDT Tue May 12 2020

TXZ205>207-130030-
Guadalupe TX-Comal TX-Bexar TX-
642 PM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE...
NORTHEASTERN BEXAR AND SOUTHEASTERN COMAL COUNTIES UNTIL 730 PM
CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garden Ridge, or near Selma, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Braunfels, Schertz, Seguin, Cibolo, Universal City, Live Oak,
Selma, Randolph AFB, Canyon Lake, Garden Ridge, McQueeney, St.
Hedwig, Marion, Santa Clara, New Berlin, Zuehl, Geronimo, Nolte, Zipp
and Bracken.

LAT...LON 2938 9807 2937 9810 2939 9813 2944 9813
      2942 9816 2963 9843 2979 9829 2960 9787
TIME...MOT...LOC 2341Z 303DEG 26KT 2966 9830

BMW
Special weather statement, May 12, 7:00 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
700 PM CDT Tue May 12 2020

TXZ225-130045-
Lavaca TX-
700 PM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAVACA COUNTY UNTIL 745
PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ezzell, or 13 miles southeast of Hallettsville, moving east at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Speaks, Ezzell and Vienna.

LAT...LON 2915 9682 2913 9687 2938 9694 2952 9674
      2933 9656
TIME...MOT...LOC 0000Z 254DEG 23KT 2930 9680

BMW
Special weather statement, May 12, 7:17 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
717 PM CDT Tue May 12 2020

TXZ220>222-224-130115-
Karnes TX-Atascosa TX-De Witt TX-Wilson TX-
717 PM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...CENTRAL KARNES...EAST
CENTRAL ATASCOSA AND SOUTHERN WILSON COUNTIES UNTIL 815 PM CDT...

At 716 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Pleasanton east toward Cuero. These storms
are nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cuero, Floresville, Karnes City, Poth, Yorktown, Kosciusko, Runge,
Falls City, Nordheim, Thomaston, Gillett, Cestohowa, Cotton Patch,
Gruenau, New Davy, Paweleville, Meyersville, Hobson, Arneckville and
Ecleto.

LAT...LON 2888 9728 2888 9733 2890 9734 2889 9735
      2892 9738 2892 9742 2888 9748 2887 9838
      2914 9839 2916 9837 2917 9767 2911 9761
      2917 9754 2917 9716 2898 9715
TIME...MOT...LOC 0016Z 267DEG 8KT 2901 9753

BMW
Special weather statement, May 12, 7:51 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
751 PM CDT Tue May 12 2020

TXZ220-222-130145-
Karnes TX-Atascosa TX-
751 PM CDT Tue May 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KARNES AND EAST
CENTRAL ATASCOSA COUNTIES UNTIL 845 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Nell, or 10 miles northeast of Campbellton, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coy City, El Oso, Peggy, Fashing, Zunkerville and Deweesville.

LAT...LON 2868 9779 2867 9782 2872 9792 2869 9801
      2879 9810 2872 9819 2878 9828 2888 9819
      2893 9812 2870 9774 2867 9778
TIME...MOT...LOC 0050Z 304DEG 18KT 2882 9815

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTSpecial Weather StatementEWXLavaca45 min
May 12, 7:17 PM CDTSpecial Weather StatementEWXDeWitt, Karnes58 min
May 12, 7:33 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Lavaca3 hr
May 12, 7:51 PM CDTSpecial Weather StatementEWXKarnes54 min
May 12, 8:08 PM CDTSpecial Weather StatementEWXAtascosa52 min
May 12, 8:24 PM CDTSpecial Weather StatementEWXKarnes51 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.